Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 224, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 19, 2002, 4:01 PM EDT for Scott County, Tennessee. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 19, 2002, 4:01 PM EDT (20:01 UTC)
- Expired
- Aug 19, 2002, 4:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Scott County, TN
The radar
The Knoxville radar (KMRX), 103 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 4:15 PM EDT | Thunderstorm Wind | Oneida, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1144 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
347 WUUS54 KMRX 192001 SVRMRX TNC151-192045- /NEW.KMRX.SV.W.0298.192001-192045/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 401 PM EDT MON AUG 19 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN EAST TENNESSEE * UNTIL 445 PM EDT * AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ONEIDA...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CENTRAL SCOTT COUNTY AT 420 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS IN THE AREA. $$ LAT...LON 3660 8454 3645 8466 3623 8443 3644 8439 DH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:07 PM EDT, 54 minutes earlier.
Area forecast discussion, Aug 19, 3:07 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 307 PM EDT MON AUG 19 2002 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 307 PM EDT MON AUG 19 2002 CONVECTION FIRING ACROSS CWA ALONG AN OUTFLOW BOUNDARY FROM DYING MCS IN KY. SECOND LINE BEGINNING TO ENTER NORTH CENTRAL TN. THINK MOST OF THE ACTIVITY WILL OCCUR BEFORE 00Z...BUT WILL GO WITH A 40 POP FOR THIS EVENING. BEST COVERAGE SHOULD REMAIN IN THE NORTH. WITH THE RAIN THIS AFTERNOON/EVENING...SHOULD SEE SOME FOG DEVELOPING AFTER MIDNIGHT. THINK WE WONT HAVE TO WORRY ABOUT WIDESPREAD DENSE FOG. SOME BIG MODEL DIFFERENCES FOR TUESDAY. MESOETA AND NGM PUSH HIGH PRESSURE AND DRY AIR INTO CWA...WHILE AVN SHOWING MORE MOISTURE AND PRECIP OVER AREA. AM LEANING TOWARD THE DRIER ETA/NGM...BUT WILL KEEP SLIGHT CHANCE POPS FOR THE HIGHER ELEVATIONS FOR TUES AFTERNOON AND EVENING. AVN FINALLY PUSHES DRIER AIR IN BY WED IN AGREEMENT WITH THE ETA/NGM. WILL GO WITH DRY AND WARMER WEATHER FOR WEDNESDAY. CHA 71 92 70 94 / 40 10 10 10 TYS 69 90 68 92 / 40 10 10 10 TRI 65 88 64 89 / 40 10 10 10 OQT 69 90 68 92 / 40 10 10 10 .MRX... NC...NONE. TN...NONE. VA...NONE. GH ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1000 AM EDT MON AUG 19 2002 FOG HAS DISSIPATED...WILL UPDATE ZONES TO REMOVE IT. MCS SHOULD REMAIN TO OUR NORTH...BUT PROBABLY SEE THICKER HIGH CLOUDS IN OUR NORTHERN ZONES. WILL GO WITH A MOSTLY CLOUDY SKY IN THE NORTH. ALSO EXPECTING A FEW OUTFLOWS TO MOVE INTO OUR AREA BY THIS AFTERNOON. WITH THE GOOD INSTABILITY...WILL BUMP UP POPS TO 40 PERCENT IN ALL AREAS. WILL ALSO LOWER WINDS A BIT IN THE VALLEY WITH A FAIRLY WEAK GRADIENT. TEMPERATURES LOOK GOOD. GH ********************************************************************* MORNING FORECAST DISCUSSION 330 AM EDT MON AUG 19 2002 WEAK SURFACE FRONT STILL LINGERING TO THE WEST OF THE FORECAST AREA ACROSS MIDDLE TENNESSEE WILL SLOWLY DRIFT ACROSS THE AREA OVER THE NEXT 36 HOURS. SOME BIG DIFFERENCES IN THE ETA AND THE GFS/AVN MODELS ON TUESDAY. ETA HAS THE AREA COMPLETELY DRIED OUT BY TUESDAY WHILE AVN HANGS ON TO GOOD MOISTURE. HAVE LEANED TOWARDS THE AVN AND PUT SLIGHT CHANCE SHOWERS IN THE TERRAIN AREAS OF THE FORECAST AREA. TEMPERATURES WILL BEGIN TO CLIMB TODAY THROUGH WEDNESDAY UNDER SOMEWHAT CLEAR SKIES...EVEN WITH THE WETTER AVN MODEL. CHA 90 69 92 69 / 30 30 0 10 TYS 88 70 90 67 / 30 30 0 10 TRI 87 66 87 63 / 30 30 0 10 OQT 88 70 90 67 / 30 30 0 10 ********************************************************************* EVENING FORECAST DISCUSSION 855 PM EDT SUN AUG 18 2002 LINE OF SHOWERS AND THUNDERSTORMS THAT MOVED SOUTHEAST FROM KENTUCKY AND MIDDLE TN EARLIER THIS AFTERNOON INTO SW VIRGINIA AND NORTHEAST TN THIS EVENING SENT AN OUTFLOW BOUNDARY THROUGH THE MORRISTOWN AREA THE PAST HOUR. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DECREASE ACROSS NORTHEAST TENNESSEE. STRONG THUNDERSTORMS CONTINUE WEST AND NORTHWEST OF CHATTANOOGA. RUC SHOWS SHORTWAVE MOVING ACROSS WEST AND MIDDLE TN WITH WEAKER VORTICITY LOBE EXTENDING ACROSS NORTHEAST TN. THIS SHORTWAVE MOVES SOUTHEAST INTO NORTH AL OVERNIGHT TONIGHT. CURRENT FORECAST HAS A CHANCE THUNDER. PLANNING TO KEEP SLIGHT CHANCE NORTHERN AREAS AND 30 PERCENT SOUTHERN SECTIONS A FEW MORE HOURS. MAY HAVE TO UPDATE AGAIN TO TAKE RAIN CHANCE OUT FOR THE REMAINDER OF THE NIGHT. .MRX... NC...NONE. TN...NONE. VA...NONE. TD
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:21 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 54 min |
| Aug 19, 2:28 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 47 min |
| Aug 19, 2:38 PM EDT | Severe Thunderstorm Warning | MRX | Hancock | 37 min |
| Aug 19, 2:45 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 45 min |
| Aug 19, 2:52 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 38 min |
| Aug 19, 3:58 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 47 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.